Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Mar 24, 2024, 6:03 PM CDT for Decatur County, Norton County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2024, 6:03 PM CDT (23:03 UTC)
- Expired
- Mar 24, 2024, 6:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202
WFUS53 KGLD 242303
TORGLD
KSC039-137-242330-
/O.NEW.KGLD.TO.W.0002.240324T2303Z-240324T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
603 PM CDT Sun Mar 24 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Norton County in northwestern Kansas...
Southeastern Decatur County in northwestern Kansas...
* Until 630 PM CDT.
* At 603 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of Jennings, or 18 miles southeast of
Oberlin, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Jennings around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 10025 3957 10036 3962 10043 3989 10029
3967 9995
TIME...MOT...LOC 2303Z 226DEG 16KT 3962 10033
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Trigg3 follow-up statements
714
WWUS53 KGLD 242312
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
612 PM CDT Sun Mar 24 2024
KSC039-137-242330-
/O.CON.KGLD.TO.W.0002.000000T0000Z-240324T2330Z/
Norton KS-Decatur KS-
612 PM CDT Sun Mar 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN NORTON AND SOUTHEASTERN DECATUR COUNTIES...
At 612 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Clayton, or 18 miles southeast of Oberlin, moving
northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Clayton around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3960 10025 3961 10035 3965 10041 3974 10037
3988 10028 3967 9995
TIME...MOT...LOC 2312Z 214DEG 18KT 3971 10022
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TT955
WWUS53 KGLD 242319
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
619 PM CDT Sun Mar 24 2024
KSC039-137-242330-
/O.CON.KGLD.TO.W.0002.000000T0000Z-240324T2330Z/
Norton KS-Decatur KS-
619 PM CDT Sun Mar 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN NORTON AND SOUTHEASTERN DECATUR COUNTIES...
At 619 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Clayton, or 17 miles southwest of Norton, moving
northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Clayton around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3961 10022 3965 10029 3973 10034 3985 10022
3967 9995
TIME...MOT...LOC 2319Z 226DEG 16KT 3973 10019
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TT461
WWUS53 KGLD 242326
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
626 PM CDT Sun Mar 24 2024
KSC039-137-242335-
/O.EXP.KGLD.TO.W.0002.000000T0000Z-240324T2330Z/
Norton KS-Decatur KS-
626 PM CDT Sun Mar 24 2024
...THE TORNADO WARNING FOR SOUTHWESTERN NORTON AND SOUTHEASTERN
DECATUR COUNTIES WILL EXPIRE AT 630 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
gusty winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Decatur and Norton counties through 6:45pm CT.
&&
LAT...LON 3961 10022 3965 10029 3973 10034 3985 10022
3967 9995
TIME...MOT...LOC 2325Z 226DEG 16KT 3975 10017
$$
TriggWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Mar 24, 4:05 PM CDT, 1 hour 58 minutes earlier. Its key messages:
- Brief/isolated severe thunderstorm capable of producing large hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon, mainly east of Highway 25.
- Significant winter storm will affect the region tonight into Monday. Blizzard conditions expected over much of northeast Colorado, northwest Kansas and southwest Nebraska, where travel will become difficult or impossible. About as high impact as it gets.
Area forecast discussion, Mar 24, 4:05 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
305 PM MDT Sun Mar 24 2024
.KEY MESSAGES...
- Brief/isolated severe thunderstorm capable of producing large
hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon,
mainly east of Highway 25.
- Significant winter storm will affect the region tonight into
Monday. Blizzard conditions expected over much of northeast
Colorado, northwest Kansas and southwest Nebraska, where
travel will become difficult or impossible. About as high
impact as it gets.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 255 PM MDT Sun Mar 24 2024
A deepening lee cyclone in Colorado (~984 mb invof Lamar, CO at
2045 UTC) will track E into south-central KS (this evening) and
ENE-NE into far northeast Kansas/far southeast Nebraska by mid-
day (18Z) Monday. Strong low-level northerly flow on the
western periphery of the mid-latitude cyclone will 'tap' a
Canadian airmass (over Alberta/Saskatchewan/Manitoba)..
advecting it southward through the Dakotas into the Central
Plains late this evening and overnight.
Hazard (Severe Storms): Latest radar, observational, and
mesoanalysis trends suggest a brief window of opportunity for a
marginally severe storm east of Highway 25 this afternoon
(21-02Z).
Hazard (Strong N Winds): Strong northerly winds will develop
this evening as the aforementioned lee cyclone progresses east
toward central KS.. and an Arctic airmass /cold front/ surges
southeastward into the area. Expect sustained N winds ranging
from 30-45 mph and gusts in the 55-65 mph range. Latest remote
sensing and observational data indicate little if any potential
for dust/fire related hazards.
Hazard (Snow/Blowing Snow): Heavy precipitation will develop on
the W and NW periphery of the mid-latitude cyclone this
evening-overnight, persisting into Monday. Current and recent
guidance has trended upward with regard to precipitation
amounts.. lending increased confidence that a significant
blizzard will impact the region.. creating difficult or
impossible travel conditions along and north of the I-70
corridor tonight and Monday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 1251 PM MDT Sun Mar 24 2024
West-northwest flow aloft is present at the start of the long term
period with the upper low center now situated over IA/MO within a
broad trough across much of the CONUS. At the surface, high pressure
noses in and we'll continue with well below normal temperatures
Tuesday, before gradually warming up mid-week. Weak embedded waves
may cause a rogue shower or two to develop Tuesday evening-Wednesday
(<15% chance), but if they do, they'd be minimally (if at all)
impactful. At least some cloud cover will return in this timeframe
before the upstream upper level ridge works its way eastward during
the latter half of the work week. This will promote a warming/drying
trend, once again increasing fire weather concerns, particularly for
Thursday-Friday. Towards the end of the period, model guidance
depicts an upper level low digging south along the west coast, which
will likely become the next system to watch, bringing about a return
of active weather next weekend into the following week. Temperatures
during the long term period continue below normal through Wednesday
before warming to above normal Thursday on.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1200 PM MDT Sun Mar 24 2024
..Dangerous Aviation Conditions Tonight and Monday..
Conditions will deteriorate this evening and overnight.. as
moderate to heavy precipitation /snow/ and strong northerly
winds develop on the western periphery of a deepening low
pressure system progressing eastward across Kansas. Late this
evening and overnight.. north winds will increase to 25-40
knots w/gusts up to 45-50 knots and LIFR-IFR conditions
(assoc/w heavy snow and blowing snow) will predominate. Said
conditions will persist through the duration of the 18Z TAF
period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for KSZ001>003-013-
014.
High Wind Warning from 9 PM MDT /10 PM CDT/ this evening to
noon MDT /1 PM CDT/ Monday for KSZ027-041-042.
Winter Weather Advisory from 6 AM MDT /7 AM CDT/ Monday to
midnight MDT /1 AM CDT/ Monday night for KSZ004-015-016-
027>029-041-042.
CO...Blizzard Warning from midnight tonight to midnight MDT Monday
night for COZ090-091.
High Wind Warning from 9 PM this evening to noon MDT Monday
for COZ092.
Winter Weather Advisory from 6 AM Monday to midnight MDT
Monday night for COZ092.
NE...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for NEZ079>081.
&&
SHORT TERM...Vincent
LONG TERM...CC
AVIATION...VincentHazardous weather outlook, Mar 24, 4:41 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 341 PM MDT Sun Mar 24 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252145- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 341 PM MDT Sun Mar 24 2024 /441 PM CDT Sun Mar 24 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will rapidly develop over portions of northwest Kansas around 3-4 PM MDT / 4-5 PM CDT this afternoon. A few severe thunderstorms capable of producing hail up to half dollar in size and damaging winds up to 60 MPH are possible, mainly east of Highway 25 between 3-7 PM MDT / 4-8 PM CDT. A Blizzard Warning, High Wind Warning and Winter Weather Advisory are in effect for varying portions of the area beginning late this evening and overnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A Blizzard Warning, High Wind Warning and Winter Weather Advisory are in effect for varying portions of the area on Monday. Please refer to these products for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JTL
In the hours before
Local storm report, Mar 24, 5:15 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
415 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tornado 3 SSE Campus 39.08N 100.72W
03/24/2024 Gove KS Law Enforcement
reported about a mile south of MP 77 on
I-70.
&&
JTLLocal storm report, Mar 24, 5:19 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
419 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Tornado 3 SSW Campus 39.09N 100.76W
03/24/2024 Gove KS Dept of Highways
saw second tornado develop to west of first
one, possibly near County Road BB east of
Oakley.
&&
JTLLocal storm report, Mar 24, 5:32 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
432 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Hail 3 ENE Clayton 39.75N 100.13W
03/24/2024 E0.75 inch Norton KS Public
Report from mPING: Dime (0.75 in.).
&&
JTLSpecial weather statement, Mar 24, 5:33 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
533 PM CDT Sun Mar 24 2024
KSZ003-004-242300-
Norton KS-Decatur KS-
533 PM CDT Sun Mar 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN NORTON AND NORTHEASTERN
DECATUR COUNTIES THROUGH 600 PM CDT...
At 532 PM CDT, trained weather spotters reported a strong
thunderstorm over Clayton, or 16 miles southwest of Norton, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Trained weather spotters reported nickel size hail near
Clayton.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Norton and
northeastern Decatur Counties, including the following locations...
Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3961 10017 3976 10032 4000 10020 4000 10002
3986 9974
TIME...MOT...LOC 2232Z 231DEG 21KT 3974 10018
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, Mar 24, 5:37 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
437 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Dust Storm 3 WSW Park 39.10N 100.41W
03/24/2024 Gove KS Law Enforcement
50ft. visibility reported at MM 98 and 99 on
I-70 due to blowing dust from thunderstorm
winds.
&&
JTLLocal storm report, Mar 24, 5:39 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
439 PM MDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Hail 1 SSW Campus 39.11N 100.75W
03/24/2024 E1.00 inch Gove KS Law Enforcement
based on webcams the hail is starting to
accumulate on I-70.
&&
JTLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:00 PM CDT | High Wind Watch | GLD | Greeley, Sherman, Wallace, Wichita | 5 hr |
| Mar 24, 3:06 AM CDT | High Wind Warning | GLD | Greeley, Wallace, Wichita | 24 hr |
| Mar 24, 3:08 AM CDT | Blizzard Warning | GLD | Cheyenne, Decatur, Rawlins, Sherman, Thomas | 46 hr |
| Mar 24, 3:08 AM CDT | Winter Weather Advisory | GLD | Gove, Graham, Greeley, Logan, Norton, Sheridan and 2 more | 46 hr |
| Mar 24, 3:57 PM CDT | Special Weather Statement | GLD | Decatur | 18 min |
| Mar 24, 5:08 PM CDT | Tornado Warning | GLD | Gove, Logan, Sheridan, Thomas | 37 min |
| Mar 24, 5:33 PM CDT | Special Weather Statement | GLD | Norton | 27 min |
| Mar 24, 5:35 PM CDT | Dust Storm Warning | GLD | Gove | 25 min |
| Mar 24, 5:37 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 23 min |
| Mar 24, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 48 min |
| Mar 24, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 30 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.